Heavy Snow, Northeast Mountains
- When
- January 16, 4:00 AM PST to January 17, 4:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A Pacific storm system moved through the northern portions of eastern Washington during the morning hours of the 16th and into the daytime of the 17th. The storm brought heavy snow to the valleys and mountain areas with 4 inches being common to valley locations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A Pacific storm system moved through the northern portions of eastern Washington during the morning hours of the 16th and into the daytime of the 17th. The storm brought heavy snow to the valleys and mountain areas with 4 inches being common to valley locations. Over the Waterville Plateau, 4 inches was also common with this storm. The northern mountains of Washington received 8 to 12 inches during the event while the northern Blue mountains received up to 15 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 16, 3:40 AM PST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
340 AM PST MON JAN 16 2006
.SYNOPSIS...ANOTHER STRONG WEATHER SYSTEM WILL MOVE INTO THE REGION
TODAY...RESULTING IN A RETURN TO WINTRY...WET AND WINDY WEATHER
THROUGH AT LEAST WEDNESDAY.
&&
.DISCUSSION...
TODAY THROUGH WED...HAVE ISSUED NUMEROUS WINTER WX HIGHLIGHTS THIS
MORNING TO DEAL WITH THE NEXT STORM DUE TO MOVE INTO THE PAC NW
TODAY. WARM-FRONTAL PCPN INCREASING ATTM ACROSS WRN ORE AND WA...WITH
THIS CANOPY OF STRATIFORM PCPN STILL EXPECTED TO SPREAD E THRU ERN WA
DURING THE DAY. COLD AIR MASS ALREADY IN PLACE COMBINED WITH S/SELY
LOW-LEVEL FLOW WILL ALLOW SNOW TO DEVELOP ACROSS MOST ZONES DURING
THE DAY. HOWEVER...JUST LIKE RECENT STORMS, STRONG SWLY 850MB JET
SETTING UP FROM THE LOWER COLUMBIA BASIN TO SPOKANE TONIGHT WILL HELP
TO RAISE SNOW LEVELS TO ABOVE 3K FT MSL FOR ALL BUT THE NRN MTN ZONES
BY TUES MORNING. WITHIN THIS THERMAL RIDGE...WEVE INTRODUCED A
MENTION OF MIXED-PHASE PCPN BY LATER THIS AFTERNOON FOR THE UPPER
COLUMBIA BASIN AND THE WATERVILLE PLATEAU. NOSE OF THIS WARM-LYR TO
WORK ITS WAY N INTO SPOKANE BY THIS EVENING...WITH THE THREAT OF
MIXED-PHASE PCPN INCREASING THERE AS WELL. AS FAR AS WINDS...EVEN
WITHOUT CAA...WINDY WX ANTICIPATED FOR THE ERN BASIN AND PALOUSE
REGION BY TUES. ONCE THE MAIN COLD-FRONT MOVES E INTO MT TUES...UPPER
TROF AND ASSOCIATED DEEP INSTABILITY WILL BE OVER THE PAC NW THRU AT
LEAST WED...WITH AT LEAST TWO ADDITIONAL SHORT-WAVE TROFS EMBEDDED
WITHIN THE MAIN UPPER LOW. THESE WAVES...COMBINED WITH THE INCREASED
INSTABILITY AND OROGRAPHIC FORCING FOR ASCENT WILL KEEP THE HEAVY
SNOW ACCUMULATIONS GOING FOR THE N ID MTNS INTO WED MORNING. BZ
WEDNESDAY NIGHT THROUGH SUNDAY...UNSETTLED PROGRESSIVE PATTERN TO
CONTINUE IN THE EXTENDED PERIOD. PREFER THE GFS SOLUTION OVER THE
ECMWF AS THE EURO HAS BEEN SLOWER TO CATCH ONTO THE IDEA OF A TROUGH
PASSAGE ON FRIDAY AND ANOTHER ONE APPROACHING THE WEST COAST
SATURDAY. TROUGHS LOOK TO PASS OVER THE INLAND NORTHWEST WEDNESDAY
NIGHT...FRIDAY/FRIDAY NIGHT AND EARLY SUNDAY MORNING...WITH WEAK
RIDGING IN-BETWEEN SYSTEMS. TEMPERATURES WILL RETURN TO NEAR NORMAL
WITH MOST OF THE PRECIPITATION FALLING AS SNOW. THE EXCEPTION TO THIS
IS ACROSS THE BASIN AREAS WHERE RAIN OR SNOW IS POSSIBLE. /KOCH
&&
.AVIATION...
LCL STRATUS HAS FORMED ACROSS THE KGEG/KCOE AREA THIS MORNING
PRODUCING MVFR/IFR CIGS. SNOW AND MVFR CIGS AND VSBYS WILL
SPREAD INTO THE LEE OF THE CASCADES AND KEAT AFT 16Z...AND REACHING
KGEG-KCOE-KPUW REGION AFT 21Z. CONDITIONS WILL QUICKLY DETERIORATE TO
IFR AFTER THE ONSET OF SNOW...AND SHOULD COVER MOST TAF SITES BY 00Z.
EXPECT MOUNTAIN AND TERRAIN OBSCURATIONS DUE TO IFR/LIFR CEILINGS AND
VISIBILITIES. A WINTRY MIX OF PCPN IS EXPECTED TO DEVELOP FROM KEAT-
KMWH-KPUW AFTER 02Z AND GRADUALLY SPREAD NORTHWARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 33 33 39 31 35 25 / 50 100 80 50 50 30
COEUR DALENE 33 32 38 32 36 27 / 50 100 90 60 60 30
PULLMAN 36 32 41 32 38 27 / 30 90 80 50 50 30
LEWISTON 40 35 44 34 42 31 / 30 70 80 50 30 20
COLVILLE 33 30 34 29 33 23 / 70 100 90 60 40 20
SANDPOINT 33 30 34 30 35 27 / 40 100 100 70 60 50
KELLOGG 33 30 39 32 37 21 / 30 90 100 70 60 60
MOSES LAKE 34 32 41 30 38 28 / 80 70 20 20 20 10
WENATCHEE 34 30 37 29 35 26 / 80 90 20 20 20 10
OMAK 33 29 37 28 33 24 / 90 90 60 20 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING 4P MON TO 4A WED NRN/CNTRL PANHANDLE.
SNOW ADVISORY 1P MON TO 1A TUE COEUR DALENE AREA.
WA...SNOW ADVISORY 10A MON TO 10A TUE NE BLUE MOUNTAINS.
WINTER WEATHER ADVSY 7A TO 7P MON MOSES LAKE AREA...UPPER
COLUMBIA BASIN.
SNOW ADVSY 1P MON TO 1A TUE SPOKANE AREA.
HEAVY SNOW WARNING 1P MON TO 4P TUE NORTHEAST MOUNTAINS.
HEAVY SNOW WARNING 10A MON TO 10A TUE FOR OKANOGAN HIGHLANDS.
WINTER WEATHER ADVSY 7A TO 10P MON WENATCHEE AREA...WATERVILLE
PLATEAU.
SNOW ADVSY 7A MON TO 10A TUE EAST SLOPES NORTHERN CASCADES.
HEAVY SNOW WARNING 7A MON TO 7A TUE FOR OKANOGAN VALLEY.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
814 PM PST SUN JAN 15 2006
IDZ001-004-WAZ037-038-041>044-170415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...
MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
814 PM PST SUN JAN 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING FOR OKANOGAN HIGHLANDS...EAST SLOPES NORTH
CASCADES...OKANOGAN VALLEY
WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON FOR NORTH IDAHO PANHANDLE...CENTRAL
PANHANDLE MOUNTAINS...NORTHEAST MOUNTAINS
WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT FOR WENATCHEE AREA...WATERVILLE PLATEAU
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER POTENT PACIFIC STORM WILL MOVE INTO THE AREA ON MONDAY.
SNOW IS EXPECTED TO DEVELOP BY MONDAY MORNING AND CONTINUE THROUGH TUESDAY
BEFORE TAPERING OFF ON TUESDAY NIGHT. HEAVY SNOW ACCUMULATIONS ARE
POSSIBLE WITH THIS STORM BOTH IN THE MOUNTAINS AS WELL AS THE
NORTHERN VALLEYS. 4 TO 7 INCHES OF SNOW ARE POSSIBLE IN THE
NORTHERN VALLEYS...INCLUDING COLVILLE...DEER PARK...REPUBLIC AND
SANDPOINT. AROUND A FOOT OF SNOW IS POSSIBLE IN THE MOUNTAINS.
THIS NEXT ROUND OF SNOW AND RAIN MAY CAUSE RENEWED RISES ON MANY
OF THE SMALL RIVERS AND STREAMS IN THE AREA BY MID WEEK.
IDZ002-003-026-027-WAZ031>036-170415-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE
814 PM PST SUN JAN 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER POTENT PACIFIC STORM WILL MOVE INTO THE AREA ON MONDAY.
SNOW IS EXPECTED TO DEVELOP BY MONDAY AFTERNOON AND CONTINUE THROUGH TUESDAY
BEFORE TAPERING OFF ON TUESDAY NIGHT. THE SPOKANE AND COEUR
DALENE AREA AS WELL AS THE PALOUSE HAVE THE POTENTIAL TO RECEIVE
1 TO 3 INCHES OF SNOW TUESDAY MORNING BEFORE CHANGING TO RAIN ON
TUESDAY AFTERNOON.
THIS NEXT ROUND OF SNOW AND RAIN MAY CAUSE RENEWED RISES ON MANY
OF THE SMALL RIVERS AND STREAMS IN THE AREA BY MID WEEK.The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5487237, 5487238, 5487239, 5487240, 5487241.